Texas, 2008

Tornadoes and Hail in Texas, March 10, 2008

March 10, 2008 · NWS CRP · 11 events in 4 counties and zones

A squall line developed across the Coastal Bend in South Texas and moved southeast off the coast. Severe straight line wind damage was observed across a large swath from Bee and San Patricio Counties into Nueces County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A squall line developed across the Coastal Bend in South Texas and moved southeast off the coast. Severe straight line wind damage was observed across a large swath from Bee and San Patricio Counties into Nueces County. Two tornadoes also formed on the leading edge of the gust front in San Patricio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 10, 10:14 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 10, 10:14 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1114 AM CDT MON MAR 10 2008

.UPDATE...COLD FRONT/OUTFLOW BOUNDARY W/ ASSOC CONVECTION WILL
MOVE INTO NRN COS AROUND NOON AND WILL CONTINUE TO SLOWLY SWEEP S
ACROSS THE REGION. COMBINATION OF GOOD MOISTURE/THERMAL
PROFILES (NO CAP)...STRONG MOISTURE CONVERGENCE ALONG THE FRONT AND
LARGE SCALE LIFT ASSOC W/ APPROACHING UPR TROUGH WILL LEAD TO
WIDESPREAD CONVECTION SWEEPING THROUGH THE REGION BETWEEN 18Z AND
06Z. CATEGORICAL POPS ACROSS MOST AREAS AND HIGH LIKELY POPS
ACROSS THE FAR SW LOOK ON TRACK.

BEGINNING TO CLOUD UP NOW...BUT SAW MORE SUNSHINE THAN EXPECTED
THIS MORNING AND HAVE BUMPED HIGHS UP SLIGHTLY MAINLY ACROSS THE
SOUTH. WITH HIGHS NOW EXPECTED REACH THE UPR 70S TO NEAR 80
DEG...CAPE VALUES MAY REACH 2000 J/KG IN SRN AREAS BEFORE THE
FRONT REACHES THE AREA. THIS CONTINUES TO SUPPORT IDEA OF SCT
STRONG STORMS IN THE AREA AND COULD LEAD TO LITTLE BETTER CHC OF
SOME ISOLD SEVERE THUNDERSTORMS WITHIN THE LINE DESPITE WEAK
SHEAR. STILL APPEARS SOME HEFTY RAINFALL AMOUNTS ARE LIKELY WITH
TOTALS AVERAGING AT OR SLIGHTLY ABOVE 1 INCH ACROSS THE NE AND 1/2
TO 1 INCH FURTHER SW (POSSIBLY A LITTLE LOWER FAR WEST). ISOLATED
TOTALS AS HIGH AS 2 TO 4 INCHES WITHIN THIS AREA IS ALSO EXPECTED
AND THIS COULD PRODUCE AN ISOLATED FLOOD THREAT AS WELL.

WILL FRESHEN SOME WORDING IN THE HWO AND TEXT FORECASTS WITH ONLY
MINOR TWEAKS ANTICIPATED. THINK WE MAY SEE STRONGER NORTH WINDS
BEHIND THE FRONT AND TWEAKED UP MARINE ZONES TO A CAUTION AND MAY
EVEN NEED TO CONSIDER SCAS IN AFTN PACKAGE AS NAM SHOWS 20 TO 25
KNOTS BEHIND THE FRONT FOR SEVERAL HOURS THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 805 AM CDT MON MAR 10 2008/

AVIATION...CONVECTION EXPECTED TO DVLP LTR TDA WITH MVFR CIGS IN
RAFL. TIMING OF PCPN WL MNLY BE BTWN 16Z-00Z...WITH IMPROVING
CONDS AFT 00Z (STILL SOME TEMPOS/PROB30 POPS E OF KLRD). MVFR CIGS
WL RETURN AOA MIDNIGHT TNT BHD FRNT.

PREV DISCUSSION... /ISSUED 315 AM CDT MON MAR 10 2008/

SHORT TERM (TODAY THROUGH TUESDAY)...LOOKS LIKE A WET DAY TODAY
(HOPEFULLY AS AREA CAN SURE USE THE RAIN...ESPECIALLY THE FARMERS
BUT HOPEFULLY NOT EXCESSIVE EITHER) AS FRONTAL BOUNDARY INTERACTS
WITH ENERGY FROM UPPER LOW AND DAYTIME HEATING. SINCE WIND FIELDS
DECREASE TODAY...MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL (PWATS
AOB 1.5 INCHES BUT STILL MAY BE ENOUGH) AS STORMS HAVE THE POTENTIAL
TO TRAIN ALONG BOUNDARY...MAINLY EASTERN SECTIONS LATE THIS MORNING
AND INTO THE EARLY EVENING HOURS. SEVERE POTENTIAL IS LIMITED UNLESS
BOUNDARY IS TOO SLOW AND AREA GETS ENOUGH OF DAYTIME HEATING...
HOWEVER MODELS SHOW WINDS WEAKENING AND SHEAR PROFILES LESS
FAVORABLE (BRNS ARE IN RANGE THOUGH BUT AFTERNOON HELICITIES ARE
NOT IMPRESSIVE BUT CAPES ARE BORDERLINE). IN SHORT...COULD BE A
BRIEF WINDOW WHERE COULD SEE A FEW STORMS PULSE UP TO PRODUCE SOME
HAIL AND SOME STRONG WIND GUSTS HOWEVER MAIN CONCERN WILL BE LOCALLY
HEAVY RAINFALL. GIVEN THE FACT THAT AREA IS IN DROUGHT...WIDESPREAD
LOCALLY HEAVY RAIN NOT EXPECTED AND PWATS WILL LIKELY BE LESS THAN
150 PERCENT OF NORMAL (WILL BE CLOSE) WILL HOLD OFF ON ANY FLOOD
WATCHES AT THIS TIME (FLOOD GUIDANCE ALSO HIGH). OBVIOUSLY...HEAVY
RAINFALL IN HIGHLY URBAN AREAS WILL BE (AND ALWAYS IS) A PROBLEM BUT
THAT IS A LOCAL CONCERN. WILL GO WITH CATEGORICAL POPS TODAY EASTERN
2/3S OF AREA WITH NEAR 100 PERCENT NORTHEAST.

DEPENDING ON TIMING OF BOUNDARY AND UPPER SYSTEM (SEEN WELL ON VAPOR
LOOP)...WILL STILL HAVE THE OPPORTUNITY FOR PRECIP MAINLY COASTAL
AND NORTHEAST THIS EVENING...THEN RAIN CONCERN SHOULD BEGIN TO END
EXCEPT OFFSHORE SOMETIME AROUND OR AFTER MIDNIGHT. DRIER AIR WILL
COME IN AND SUBSIDENCE BEHIND SYSTEM SHOULD ALLOW FOR SOME CLEARING
(BUT NOT CLEAR SKIES). MAY SEE SOME PATCHY FOG IF WINDS DECREASE
ENOUGH BUT FOR NOW NORTH WINDS AND DRY AIR ADVECTION APPEAR ENOUGH
TO KEEP FOG OUT OF THE FORECAST (RH GRID FIELDS DO NOT SUPPORT
EITHER). ANOTHER UPPER WAVE TO MOVE ACROSS ON TUESDAY BUT MOISTURE
IS LIMITED SO THIS SHOULD ONLY BRING SOME CLOUDS. FOR
TEMPERATURES... GENERALLY STAYED CLOSER TO THE COOLER SIDE OF
GUIDANCE TODAY AND TONIGHT EXCEPT OUT WEST WHERE GUIDANCE REMAINS
COOL ESPECIALLY WITH DRY CONDITIONS. BLEND OF GUIDANCE ON TUESDAY.

MARINE (TODAY THROUGH TUESDAY)...SCA REMAINS FOR GULFMEX DUE TO SEA
HEIGHTS...BUT EXPECT ADVISORY TO BE LOWERED FOR THE NEARSHORE THIS
MORNING AND FOR THE OFFSHORE LATER THIS AFTERNOON AS SEAS SUBSIDE.
BEHIND THE BOUNDARY TONIGHT...WINDS AND SEAS OVER THE GULFMEX WILL
BE IN THE SCEC RANGE...BUT WINDS EXPECTED TO BE BELOW SCEC ALL AREAS
ON TUESDAY...WITH WELL OFFSHORE NEAR THE 6 FOOT CRITERION FOR SCEC.
SHRA/TSRA LIKELY LATER TODAY WITH COVERAGE INCREASING LATER THIS
AFTERNOON AND INTO THE EVENING HOURS...DIMINISHING AFTER MIDNIGHT.

LONG TERM...THE EXTENDED FORECAST HAS TRENDED DRIER AND WARMER
OVER THE LAST FEW MODEL RUNS. THE PERIOD BEGINS WITH HIGH PRESSURE
BUILDING INTO THE REGION. RETURN FLOW DEVELOPS ON
WEDNESDAY...BOOSTING AFTERNOON HIGHS A CATEGORY OR SO ABOVE
TUESDAYS MAXES. AN UPPER TROUGH PROGGED TO MOVE ACROSS THE SOUTHERN
PLAINS ON THURSDAY WILL TURN UPPER FLOW NORTHWEST AND TEMPORARILY
PAUSE THE WARNING TREND...BUT AS FLOW RETURNS TO A MORE ZONAL
CONFIGURATION...TEMPERATURES THROUGH THE WEEKEND WILL TOP OUT A
FEW CATEGORIES ABOVE NORMAL FOR MID MARCH.

MODELS ADVERTISE A LARGE SYSTEM PUSHING OUT OF THE FOUR CORNERS
REGION VERY LATE IN THE EXTENDED PERIOD...BUT MODELS ARE IN POOR
AGREEMENT. WILL AWAIT FUTURE MODELS SOLUTIONS WITH INTEREST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  52  71  53  76  /  90  70  10  10  10
VICTORIA          74  49  69  49  76  / 100  70  10  10  10
LAREDO            78  55  79  57  83  /  70  20   0  10  10
ALICE             80  50  73  52  80  /  90  50  10  10  10
ROCKPORT          72  52  69  54  72  /  90  80  10  10  10
COTULLA           71  49  76  48  80  /  80  20   0  10  10
KINGSVILLE        79  51  73  52  80  /  80  60  10  10  10
NAVY CORPUS       75  56  70  55  73  /  80  80  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60
     NM...WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60
     NM.

&&

MJG...UPDATE
Hazardous weather outlook, Mar 10, 4:51 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 AM CDT MON MAR 10 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-111100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
551 AM CDT MON MAR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS EXPECTED TODAY THROUGH EARLY EVENING OVER
SOUTH TEXAS...WITH THE GREATEST LIKELIHOOD OF RAINFALL EAST OF A
FREER TO TILDEN LINE. THE MAIN CONCERN WITH THESE SHOWERS AND
THUNDERSTORMS IS LOCALLY HEAVY RAINFALL...MAINLY EAST OF AN ALICE
TO BEEVILLE LINE. RAINFALL AMOUNTS WILL AVERAGE FROM AROUND 1/4 INCH
OVER THE WESTERNMOST SECTIONS OF THE RIO GRANDE PLAINS TO AROUND ONE
INCH GENERALLY EAST AND NORTH OF A BEEVILLE TO PORT ARANSAS LINE.
ISOLATED HEAVIER RAINFALL AMOUNTS BETWEEN 2 AND 5 INCHES ARE ALSO
POSSIBLE. IN ADDITION...A FEW STORMS COULD PRODUCE HAIL AROUND THE
SIZE OF MARBLES...AS WELL AS WIND GUSTS TO AROUND 45 MPH. THE
POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL IS LIMITED
AS ATMOSPHERIC INSTABILITY IS MARGINAL AND DAYTIME HEATING IS
EXPECTED TO BE LOW. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY
IS EXPECTED TO END BY MIDNIGHT EXCEPT FOR THE GULF WATERS.
FINALLY...SMALL CRAFT ADVISORIES FOR THE GULF WATERS THIS MORNING
DUE TO HIGH SWELLS WILL END LATER TODAY AS SEAS SUBSIDE BELOW 7
FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS AND SPOTTERS SHOULD KEEP INFORMED OF THE LATEST WEATHER
FORECASTS AND ONGOING WEATHER SITUATION SHOULD CONDITIONS
UNEXPECTEDLY CHANGE.

GW/JV

The radar

The Corpus Christi radar (KCRP), 50 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bee

When
March 10, 12:39 PM CST
Where
Bee County, 1.41 mi NNE of Tynan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
28.188, -97.739

A NWS Storm Survey found large trees down near Tynan. Several large metal highway signs were broken off at base.

Thunderstorm Wind, San Patricio

When
March 10, 12:40 PM CST to 12:50 PM CST
Where
San Patricio County, 2.23 mi SE of Mathis to 4.8 mi SE of Mathis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
28.081, -97.801

An NWS Storm Survey Crew found evidence of wind damage along Interstate 37 from mile marker 33 to mile marker 27. Several large trees were down along with large metal highway signs. In addition, an 18 wheeler was flipped near Interstate 37 and Highway 188.

Thunderstorm Wind, San Patricio

When
March 10, 12:45 PM CST
Where
San Patricio County, 2.02 mi NNW of West Sinton to 3.15 mi NNE of West Sinton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
28.058, -97.679

Several power poles were blown down along and near Highway 188.

Tornado, San Patricio

When
March 10, 12:47 PM CST to 12:48 PM CST
Where
San Patricio County, 1.62 mi ESE of West Sinton to 1.96 mi ESE of West Sinton
Rating
EF0
Path length
0.34 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
28.020, -97.646

DPS and local emergency management confrimed a tornado formed along the leading edge of a gust front. An NWS storm survey estimated the tornado to be 25 yards wide and 100 yards in length. The survey team found EF0 damage to a home off of Highway 630, where the entire east facing side of a metal roof on a new home was blown off.

Thunderstorm Wind, San Patricio

When
March 10, 1:05 PM CST to 1:08 PM CST
Where
San Patricio County, 0.18 mi NNE of Edroy to 2.74 mi NNW of Odem
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
27.972, -97.669

A tracter trailer near Highway 234 and Interstate 37 was blown over. A few power poles were snapped along Highway 234 between Interstate 37 and CR 2015. Several large trees were also downed near CR 2015 and Highway 234.

Tornado, San Patricio

When
March 10, 1:21 PM CST to 1:22 PM CST
Where
San Patricio County, 1.85 mi E of Edroy
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
27.966, -97.640

A local television station video taped a brief tornado on the leading edge of a gust front a few miles northwest of Gregory. The tornado was over open country and no damage was reported.

Thunderstorm Wind, San Patricio

When
March 10, 1:30 PM CST
Where
San Patricio County, 1.97 mi WNW of Angelita to 0.63 mi SW of Odem
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
27.934, -97.648

An 18-wheeler truck on southbound U.S. 77 in Odem was flipped over and blown off road into another 18-wheeler truck on the northbound side. Also, a furniture truck blew off Interstate 37 southwest of Odem.

Thunderstorm Wind, Nueces

When
March 10, 1:39 PM CST to 2:05 PM CST
Where
Nueces County, Crps Christi Intl Ar to Corpus Christi Nas
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
27.770, -97.500

A gust front produced wind damage across the city of Corpus Christi. Small to medium size tree branches were reported down throughout the city, with a few larger tree branches reported snapped. In addition, the Clear Channel Radio Station at old Brownsville Road and Highway 358 lost a portion of their roof. An aluminum awning was torn off Vick's Hamburger Restaurant near Leopard and North Port Street. Minor roof damage was also reported at the Sea Ranch Motel near Airline and Ocean Drive. The Briarwood Apartments near Thame and Williams Street lost a 20 foot section of the roof to one of the units. Roughly two dozen power poles were downed around the city. A 60 mph wind gust was recorded at the Corpus Christi International Airport (CRP) and a 68 mph wind gust recorded at Corpus Christi Naval Airstation (NGP).

Thunderstorm Wind, Nueces

When
March 10, 1:44 PM CST
Where
Nueces County, Bishop
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
27.580, -97.800

Two 18 wheelers were blown over on U.S. 77.

Hail, Nueces

When
March 10, 1:44 PM CST
Where
Nueces County, Bishop
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
27.580, -97.800

Thunderstorm Wind, Kleberg

When
March 10, 1:45 PM CST
Where
Kleberg County, 15.14 mi SSW of Corpus Christi
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
27.586, -97.535

Power poles were downed near CR 55 and Highway 70 in rural Kleberg County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90175, 90104, 90498, 87208, 90085, 90082, 90545, 90086, 90095, 90099, 90102.